Alert archive / Iowa / River Flood Warnings in 2020

River Flood Warning 68, NWS Quad Cities, IA

June 22, 2020Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jun 22, 2020, 3:13 PM CDT for Benton County, Linn County, Iowa. It took effect at Jun 23, 2020, 9:17 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 22, 2020, 3:13 PM CDT (20:13 UTC)
In effect from
Jun 23, 2020, 9:17 AM CDT
Expired
Jun 26, 2020, 9:18 PM CDT
In force
4 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Vinton (VINI4). The gauge peaked at 15.94 ft at Jun 25, 2020, 12:00 AM CDT.

actionminormoderatemajor101506/2206/2306/2406/2506/2606/2706/28
Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05464315, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 22, 3:02 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 22, 3:02 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
302 PM CDT Mon Jun 22 2020

.SYNOPSIS...
Issued at 300 PM CDT Mon Jun 22 2020

A busy day has unfolded so far across eastern Iowa, northwest
Illinois and northeast Missouri with a warm sector firmly in place
across much of the area. Much of northwest Illinois was dry with
sunny skies to at times filtered cirrus with heavy rain showers
and scattered storms to the northwest, which were largely being
driven by larger scale forcing from a 250 hPa jet poleward exit
region overhead. To the west, yet another complex of showers and
storms was developing over central Iowa along a cold front with
additional lift being provided by a 500 hPa shortwave ejecting out
of northwest Missouri, which will serve as the primary weather
concern for the immediate short term.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 300 PM CDT Mon Jun 22 2020

Key Messages:

1) Showers and thunderstorms, some strong to severe, will continue
through the evening before moving east of the area by midnight.

2) Mostly dry and cooler conditions Tuesday; slight chance of a PM
rain shower.

Discussion.

This Afternoon through Midnight...

Forecast challenge for this period is two-fold:

1) Severe Thunderstorm Threat

Approaching cold front and attendant shortwave will be the driver
for additional convection across the area late this afternoon and
evening. Severe potential across our area remains low given much
of the area has been shrouded by persistent mid and upper level
cloud cover from the morning MCS and additional precipitation
firing from the upper level jet support. Going off solely off
surface observations, looking at focus for the strongest activity
primary along and east of a line from Quincy IL to Aurora IL,
where breaks and thinning clouds have allowed temperatures to
climb well into the upper 70s to lower 80s. Forecast soundings
across the area suggest increasing instability with MUCAPEs
climbing to around 1500-2500, with the later values most likely
further into north central Illinois. Combined with a small dry
wedge intruding around 850-700 hPa, this will lead to storms with
an increased potential for damaging wind gusts as DCAPEs increase
to around 700-800 J/kg. While a small threat for large hail
exists, think the lack of deep layer shear will preclude the
threat to the stronger, more buoyant cores. With their latest
outlook, SPC now advertises a slight risk for this area.

To the west of the Quincy IL to Aurora IL line, all CAMs in
agreement of frontal forced convection, which is currently in east
central Iowa, reaching the Mississippi River around 4-6 PM.
The main threat from this activity would be damaging wind gusts.
Activity may be scattered initially before congealing into a line
as it approaches and passes the river this evening.

2) Heavy Rain/Flash Flood Threat

Main concern for this threat is along/north of I-80 in eastern
Iowa initially, where heavy rainfall over the past 36 hours
resulted in amounts generally of 1 to 3 inches. Buchanan county
was hit the most with CoCoRaHS reports of 3 to 4 inches near the
Independence area, which was resulting in bankfull creeks and
streams. Heavy rain potential will continue across the area
through the evening and will quickly end with the passage of the
cold front. A Flash Flood Watch continues through 7 PM.

A second threat for flash flooding may develop further into
southeast Iowa/northeast Missouri/west central Illinois this
evening, with flow parallel to the incoming cold front promoting
training bands of convection.

Tuesday...

Drier day with more comfortable temperatures are expected with broad
high pressure building over the Great Plains and western portions of
the Mississippi River Valley. 925-850 hPa temperatures will drop to
near 10 C, leading to afternoon highs in the mid to upper 70s.

To our north, upper level low over Lake Superior will weaken and
become more broad with several weak shortwaves ejecting into the
Midwest. The first of these will arrive by early afternoon, which
will help increase lift and lead to increasing clouds by mid day.
Despite the subsidence cap that will be in place from the high,
there will be a chance of some afternoon rain showers and an
isolated storm with steepening low-level lapse rates, leading to
MUCAPES climbing to near 1000 J/kg. Some storms may also produce
some strong downdrafts as cores take advantage of the dry air aloft.
Severe weather is not expected.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 300 PM CDT Mon Jun 22 2020

Key Messages:

1) Below average temperatures continue for Wednesday before a
warming trend returns for Thursday through the weekend.

2) Chance for diurnally driver showers/storms Wednesday before an
active weather pattern looks to return for the end of the work
week.

Discussion.

Wednesday...

The next in a train of weak shortwaves will arrive Wednesday
morning, with the renewed threat of diurnally driver rain showers
and thunderstorms. Most will remain dry, with the highest threat of
precipitation mainly over northeast Iowa into northwest Illinois.
Temperatures will remain below normal, with afternoon highs once
again in the mid to upper 70s.

Thursday...

Trough over the Great Lakes will be ushered east as a thermal ridge
quickly builds over the eastern Great Plains, leading to a mainly
dry day for Thursday. The arrival of the thermal ridging aloft will
help 925-850 hPa temperatures climb back to around 15-20 C, leading
to afternoon highs back into the low to mid 80s.

Thursday Night on...

Warm front lifts back north across the area in response to the
ridging building across the Midwest. The increasing warmth and
instability in tow will drive renewed chances of showers and storms,
especially for Friday into Saturday morning. Deterministic guidance
suggest an extremely moist air mass behind the front (PWATs
approaching 2.00"), leading an increase in the probability of storms
to produce heavy rain.

Beyond this, disagreements exist amongst guidance on timing of
waves and precipitation across the area, as the pattern continues
to hint at split flow aloft for the weekend into early next week.
Daily chances of showers and storms will be maintained, but are
expected to change in the next series of forecast updates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1228 PM CDT Mon Jun 22 2020

Showers and thunderstorms occurring along a cold front bisecting
Iowa will produce periods of IFR conditions at the terminals as
it moves eastward across the region this afternoon. CID and DBQ
will be most heavily impacted early to mid afternoon with more
widespread activity, while MLI and BRL will see convection of a
more scattered nature. Winds will shift to northwest behind this
front with a period of MVFR ceilings possible this evening.
Overnight into Tuesday morning will have prevailing VFR
conditions. Another round of at least isolated showers and
thunderstorms is expected Tuesday afternoon, just beyond the
current forecast period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 PM CDT this evening for Benton-
     Buchanan-Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-
     Johnson-Jones-Linn.

IL...NONE.
MO...NONE.
&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...Speck
AVIATION...Sheets
Hazardous weather outlook, Jun 22, 11:48 AM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Mon Jun 22 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A flash flood watch is in effect for portions of eastern Iowa this
afternoon into early this evening.

More thunderstorms will develop this afternoon and linger into
the evening, ahead of a cold front. Some of these storms may
become strong to severe and produce damaging wind gusts and large
hail. Heavy rainfall and associated flash flooding will also be
possible with these storms, especially where heavy rain has
already fallen.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated afternoon thunderstorms are possible Tuesday and
Wednesday. Severe weather is not expected with these storms.

Additional thunderstorm chances will occur from Thursday night
through Saturday. It is too early to assess any potential for
severe weather during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into this
evening.

Haase

In the hours before

Local storm report, Jun 22, 12:34 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     FLOOD            1 E INDEPENDENCE        42.47N 91.88W
06/22/2020                   BUCHANAN           IA   TRAINED SPOTTER

            NEARBY CREEK OUT OF ITS BANKS.

&&

PS
Local storm report, Jun 22, 2:05 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
205 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            KEYSTONE                42.00N 92.20W
06/22/2020                   BENTON             IA   PUBLIC

            SOCIAL MEDIA PHOTOS SHOWING FIELD FLOODING
            COVERING RURAL ROADS.

&&

AE
Special weather statement, Jun 22, 2:34 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
234 PM CDT Mon Jun 22 2020

IAC177-MOC199-222000-
Van Buren-Scotland-
234 PM CDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VAN BUREN AND
NORTHWESTERN SCOTLAND COUNTIES UNTIL 300 PM CDT...

At 233 PM CDT, a strong thunderstorm was located 7 miles north of
Downing, or 9 miles northeast of Lancaster, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Milton, Brock, Kilwinning and Hitt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4060 9235 4060 9218 4078 9218 4079 9215
      4053 9204 4048 9235
TIME...MOT...LOC 1933Z 252DEG 10KT 4060 9238

Ervin
Special weather statement, Jun 22, 2:36 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
236 PM CDT Mon Jun 22 2020

IAC057-087-111-222000-
Henry-Des Moines-Lee-
236 PM CDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENRY...NORTHWESTERN
DES MOINES AND NORTH CENTRAL LEE COUNTIES UNTIL 300 PM CDT...

At 236 PM CDT, a strong thunderstorm was located over Salem, or 8
miles south of Mount Pleasant, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Pleasant, New London, Danville, Salem, Middletown, Lowell,
Henry County Fairgrounds, Oakland Mills Park, Mount Pleasant
Municipal Arpt, Starr's Cave Park and Preserve, Prairie Grove, Big
Hollow Recreation Area, Stephenson Park, Pleasant Grove, Dodgeville,
Beaverdale and Yarmouth.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4107 9130 4107 9126 4085 9112 4079 9161
      4089 9171
TIME...MOT...LOC 1936Z 245DEG 26KT 4085 9158

Ervin
Local storm report, Jun 22, 2:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HEAVY RAIN       KEYSTONE                42.00N 92.20W
06/22/2020  M4.18 INCH       BENTON             IA   PUBLIC

            EVENT TOTAL FOR YESTERDAY AND TODAY.

&&

DC
Local storm report, Jun 22, 2:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       MARSTON                 41.32N 90.80W
06/22/2020  M3.60 INCH       MERCER             IL   BROADCAST MEDIA

            TOTAL FOR YESTERDAY AND TODAY.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:31 PM CDTSpecial Weather StatementDVNBuchanan44 min
Jun 21, 11:02 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Delaware43 min
Jun 21, 11:28 PM CDTSpecial Weather StatementDVNBenton, Buchanan47 min
Jun 21, 11:58 PM CDTSpecial Weather StatementDVNBenton, Delaware47 min
Jun 22, 12:51 AM CDTSpecial Weather StatementDVNBenton, Delaware, Dubuque, Jones, Linn54 min
Jun 22, 1:40 AM CDTSpecial Weather StatementDVNDubuque, Jackson, Jones65 min
Jun 22, 1:43 AM CDTSpecial Weather StatementDVNBenton, Buchanan62 min
Jun 22, 2:18 AM CDTSpecial Weather StatementDVNIowa57 min
Jun 22, 2:54 AM CDTSpecial Weather StatementDVNBuchanan51 min
Jun 22, 3:12 AM CDTSpecial Weather StatementDVNIowa, Johnson, Keokuk63 min
Jun 22, 3:35 AM CDTFlash Flood WarningDVNBuchanan6 hr
Jun 22, 3:44 AM CDTSpecial Weather StatementDVNWashington46 min
Jun 22, 4:23 AM CDTSpecial Weather StatementDVNHenry, Jefferson, Louisa, Muscatine, Washington52 min
Jun 22, 5:24 AM CDTSpecial Weather StatementDVNCedar, Clinton, Des Moines, Louisa, Muscatine, Scott66 min
Jun 22, 6:12 AM CDTSpecial Weather StatementDVNClinton, Scott63 min
Jun 22, 9:19 AM CDTRiver Flood WarningDVNClinton, Scott12 days
Jun 22, 9:19 AM CDTRiver Flood WarningDVNLinn6 days
Jun 22, 9:19 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn7 days
Jun 22, 9:19 AM CDTRiver Flood WarningDVNCedar, Johnson7 days
Jun 22, 9:19 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine21 days
Jun 22, 9:19 AM CDTRiver Flood WarningDVNBenton, Iowa9 days
Jun 22, 9:19 AM CDTRiver Flood WarningDVNJohnson, Washington13 hr
Jun 22, 9:58 AM CDTAreal Flood WarningDVNBenton, Buchanan24 hr
Jun 22, 10:03 AM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more9 hr
Jun 22, 2:36 PM CDTSpecial Weather StatementDVNDes Moines24 min
Jun 22, 2:52 PM CDTRiver Flood WarningDVNCedar, Jones, Linn6 days
Jun 22, 2:56 PM CDTRiver Flood WarningDVNKeokuk41 hr
Jun 22, 2:59 PM CDTSevere Thunderstorm WarningDVNDes Moines, Henry46 min
Jun 22, 3:21 PM CDTRiver Flood WarningDVNLouisa21 days
Jun 22, 3:21 PM CDTRiver Flood WarningDVNLouisa11 days
Jun 22, 4:02 PM CDTSpecial Weather StatementDVNLee58 min
Jun 22, 4:12 PM CDTSevere Thunderstorm WarningDVNLee63 min
Jun 22, 3:44 PM CDTSpecial Weather StatementDVNHenderson, Warren46 min
Jun 22, 4:18 PM CDTSevere Thunderstorm WarningDVNPutnam27 min
Jun 22, 4:49 PM CDTSpecial Weather StatementDVNPutnam26 min
Jun 22, 4:53 PM CDTSpecial Weather StatementDVNMcDonough37 min
Jun 22, 4:56 PM CDTSpecial Weather StatementDVNCarroll34 min
Jun 22, 5:04 PM CDTFlash Flood WarningDVNHancock, McDonough3 hr
Jun 22, 5:16 PM CDTSpecial Weather StatementDVNMcDonough14 min
Jun 22, 2:34 PM CDTSpecial Weather StatementDVNScotland26 min
Jun 22, 3:22 PM CDTSpecial Weather StatementDVNClark, Scotland38 min

Nearby

River Flood Warnings in Iowa, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.